Alert archive / Indiana / Freeze Warnings in 2017

Freeze Warning 2, NWS Indianapolis, IN

March 13, 20178 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Mar 13, 2017, 3:26 PM EDT for 8 counties in Indiana. It took effect at Mar 13, 2017, 11:00 PM EDT. It was in force for 61 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2017, 3:26 PM EDT (19:26 UTC)
In effect from
Mar 13, 2017, 11:00 PM EDT
Expired
Mar 16, 2017, 12:00 PM EDT
In force
61 hr
Issued by
NWS Indianapolis, IN

Counties Daviess County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Sullivan County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS73 KIND 131926
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
326 PM EDT Mon Mar 13 2017


INZ060-061-067>072-141000-
/O.NEW.KIND.FZ.W.0002.170314T0300Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
326 PM EDT Mon Mar 13 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO NOON EDT
THURSDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 11 PM this evening to noon EDT
Thursday. 

* TEMPERATURE...Temperatures are expected to drop below freezing,
  mainly during the nighttime and morning hours, through Thursday.
  Lows in the upper teens are expected in the warning area Tuesday
  and Wednesday nights.

* IMPACTS...Any trees and flowers that have already started
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
10 follow-up statements
760 
WWUS73 KIND 140149
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
949 PM EDT Mon Mar 13 2017

INZ060-061-067>072-141000-
/O.CON.KIND.FZ.W.0002.170314T0300Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
949 PM EDT Mon Mar 13 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...

* TEMPERATURE...Temperatures are expected to drop below 
  freezing, mainly during the nighttime and morning hours, 
  through Thursday. Lows in the upper teens are expected in the 
  warning area Tuesday and Wednesday nights. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
321 
WWUS73 KIND 140815
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
415 AM EDT Tue Mar 14 2017


INZ060-061-067>072-141615-
/O.CON.KIND.FZ.W.0002.000000T0000Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
415 AM EDT Tue Mar 14 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...

* TEMPERATURE...Temperatures are expected to drop below 
  freezing, mainly during the nighttime and morning hours, 
  through Thursday. Lows in the upper teens are expected in the 
  warning area Tuesday and Wednesday nights. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

JH
191 
WWUS73 KIND 141415
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1015 AM EDT Tue Mar 14 2017


INZ060-061-067>072-151000-
/O.CON.KIND.FZ.W.0002.000000T0000Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
1015 AM EDT Tue Mar 14 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...

* TEMPERATURE...Temperatures are expected to drop below freezing,
  mainly during the nighttime and morning hours, through Thursday.
  Lows in the upper teens are expected in the warning area tonight
  and Wednesday night. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
805 
WWUS73 KIND 150138
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
938 PM EDT Tue Mar 14 2017


INZ060-061-067>072-150945-
/O.CON.KIND.FZ.W.0002.000000T0000Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
938 PM EDT Tue Mar 14 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...

* TEMPERATURE...Temperatures are expected to drop below 
  freezing, mainly during the nighttime and morning hours, 
  through Thursday. Lows in the upper teens are expected in the 
  warning area tonight and Wednesday night. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
632 
WWUS73 KIND 150804
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
404 AM EDT Wed Mar 15 2017


INZ060-061-067>072-151615-
/O.CON.KIND.FZ.W.0002.000000T0000Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
404 AM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...

* TEMPERATURE...Temperatures will drop well below freezing, 
  mainly during the nighttime and morning hours, through Thursday.
  Lows will be in the upper teens this morning and again tonight 
  in the warning area 
  
* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

JH
462 
WWUS73 KIND 151551
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1151 AM EDT Wed Mar 15 2017

INZ060-061-067>072-160000-
/O.CON.KIND.FZ.W.0002.000000T0000Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
1151 AM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...

* TEMPERATURE...Temperatures will drop well below freezing, mainly
  during the nighttime and morning hours, through Thursday. Highs
  in the low to mid 30s are expected today but lows will be in 
  the upper teens again tonight in the warning area. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
856 
WWUS73 KIND 151933
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
333 PM EDT Wed Mar 15 2017

INZ060-061-067>072-160345-
/O.CON.KIND.FZ.W.0002.000000T0000Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
333 PM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...

* TEMPERATURE...Temperatures will drop well below freezing tonight
  through Thursday morning. Lows will be in the upper teens again
  tonight in the warning area. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
175 
WWUS73 KIND 160123
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
923 PM EDT Wed Mar 15 2017


INZ060-061-067>072-160930-
/O.CON.KIND.FZ.W.0002.000000T0000Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
923 PM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...

* TEMPERATURE...Temperatures will drop well below freezing 
  tonight through Thursday morning. Lows will be in the upper 
  teens again tonight in the warning area. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
542 
WWUS73 KIND 160757
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
357 AM EDT Thu Mar 16 2017


INZ060-061-067>072-161600-
/O.CON.KIND.FZ.W.0002.000000T0000Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
357 AM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* TEMPERATURE...Temperatures as low as the upper teens will occur
  early this morning.  Then rise into the 30s towards noon.

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected. 
These conditions will kill crops and other sensitive vegetation.

&&

$$

JH
189 
WWUS73 KIND 161346
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
946 AM EDT Thu Mar 16 2017

...Freeze Warning continues until noon...

INZ060-061-067>072-161600-
/O.CON.KIND.FZ.W.0002.000000T0000Z-170316T1600Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
946 AM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* TEMPERATURE...Temperatures in the 20s will rise into the 30s 
towards noon. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$

PUMA

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Mar 13, 2:34 PM EDT, 52 minutes earlier.

Area forecast discussion, Mar 13, 2:34 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
234 PM EDT Mon Mar 13 2017

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 230 PM EDT Mon Mar 13 2017

A low pressure system will be pushing off to the east of the local
area this evening. In the wake of this system, high pressure will
build in for the middle parts of the week. Another frontal system
may affect the area towards the end of the week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 230 PM EDT Mon Mar 13 2017

Main area of snow currently pushing through the eastern sections of
the local area, associated with a rather narrow area of lift.
Precipitation intensity diminishing over the western zones in the
wake of this band of lift. Short term model guidance suggests
weakening deformation zone will move across mainly the northern
zones later this afternoon and into the evening hours. Snowfall
rates within this band upstream don't look too high based on
visibility, so additional snow amounts tonight should be less than
an inch.

Will keep PoPs rather high through the evening hours, then cut them
off after that as the deformation zone moves off to the east. Based
on the above reasoning, planning on canceling the Winter Weather
Advisory with the afternoon issuance.

Low level thicknesses suggest the GFS MOS lows tonight may be a bit
on the cold side. Will nudge the numbers up slightly.

Will resume the Freeze Warning headlines for the southern zones
starting tonight and running through Thursday morning.

&&

.SHORT TERM /Tuesday through Thursday/...
Issued at 230 PM EDT Mon Mar 13 2017

Potential for snow shower activity exists on Tuesday as a secondary
upper trough drops southeast across the Great Lakes, combined with
near dry adiabatic low level lapse rates. Will go with some chance
Pops during the day Tuesday for scattered snow showers.

Will go with a dry forecast for Tuesday night through Thursday as
surface high pressure builds into the area.

Based off on progged low level thicknesses, the GFS MOS temperature
guidance during this period may be a little on the cool side, but
overall the numbers are in the ballpark.

&&

.LONG TERM /Thursday Night Through Monday/...

Issued at 219 PM EDT Mon Mar 13 2017

ECMWF suggest high pressure departing on Thursday Night...giving
Central Indiana another dry evening. ECMWF suggests a quick moving
short wave moving through the region on Friday...This may bring
some mixed precip to the area on early friday morning. ECMWF then
suggests a warm front pushing through the state during the day
which should lead to a change over in precipitation type to all
rain.

Models then suggest a cold front passing on friday night...and as
NW flow and try air intrudes into the system...precipitaion
should come to an end for the weekend as cool canadian high
pressure build across the region.

Yet another warm front will approach Central Indiana on
monday...bringing chances for rain back to the state. Look for
temperatures to remain near or slightly below normals through this
period.

&&

.AVIATION /Discussion for the 131800Z Tafs/...

Issued at 122 PM EDT Mon Mar 13 2017

MVFR to IFR Conditions are expected to persist across the TAF
sites the next several hours as Surface low pressure near STL
sweeps across southern Illinois into Kentucky. Satellite show
extensive cloud cover moving across the area with observation on
the north side of the system suggesting IFR Cigs yet to pass.
Forecast soundings and Time height show continued saturation in
to the evening hours across the area. Given precipitation trends
and forecast soundings...have removed much of the rain mention as
a lack of heating and NE surface winds should prevent much in
change over on type. As the low departs late this evening...best
forcing is lost and lingering MVFR Stratocu will be expected.
Forecast soundings and Time Heights indicate subsidence and drying
aloft at that time.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 11 PM this evening to noon EDT Thursday for
INZ067>072.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP
Hazardous weather outlook, Mar 13, 4:53 AM EDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
453 AM EDT Mon Mar 13 2017

INZ021-028>031-035>043-141000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
453 AM EDT Mon Mar 13 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Winter Weather Advisory is in effect from 8 AM this morning
to 2 AM tonight. Snow will occur today and early tonight with
accumulations of two to four inches.

Hazards: Snow.

Timing: Today through midnight tonight.

Discussion:  Low pressure over northern Missouri will track across
the Ohio valley late today and to the mid atlantic coast late
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered snow showers are expected Tuesday afternoon and
over northern sections Tuesday night. A light dusting of snow is
possible some areas later Thursday night and Friday morning.

Discussion: Very cold temperatures aloft and an unstable airmass may
produce a few snow squalls Tuesday afternoon. Light snow may develop
some areas Thursday night and change to rain Friday as a warm front
moves across Indiana. This will be followed by a weak cold front
Friday night and dry weather will return next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ044>049-051>057-062>065-141000-
Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Indianapolis, Terre Haute, Shelbyville,
Bloomington, and Columbus
453 AM EDT Mon Mar 13 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Snow mixed with rain at times will occur today.
Accumulations of one to one and a half inches are possible along the
I70 corridor with a quarter to half inch amounts farther south.

Hazards: Snow.

Timing: Mid morning to early afternoon and again this evening.

Discussion: Low pressure over northern Missouri will track across
the Ohio valley late today and to the mid atlantic coast late
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered snow showers are expected Tuesday afternoon and
over northern sections Tuesday night. A light dusting of snow is
possible some areas later Thursday night and Friday morning.

Discussion: Very cold temperatures aloft and an unstable airmass may
produce a few snow squalls Tuesday afternoon. Light snow may develop
some areas Thursday night and change to rain Friday as a warm front
moves across Indiana. This will be followed by a weak cold front
Friday night and dry weather will return next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-061-067>072-141000-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
453 AM EDT Mon Mar 13 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Light snow is possible at times this morning and again
towards midnight. Accumulations of up to a quarter inch are possible
on grassy areas. Sub Freezing temperatures will occur at times early
this morning and again later tonight.

Hazards: Snow. Freezing Temperatures.

Timing: This morning and again towards midnight.

Discussion: Low pressure over northern Missouri will track across
the Ohio valley late today and to the mid atlantic coast late
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered light snow showers are possible Tuesday
afternoon. A light wintry mix is possible some areas Thursday night.
A hard freeze will occur Tuesday and Wednesday night.

Discussion: Very cold temperatures aloft and an unstable airmass may
produce a few snow squalls Tuesday afternoon. Light snow may develop
some areas Thursday night...then change to rain Friday as a warm
front moves across Indiana. This will be followed by a weak cold
front Friday night and dry weather will return next weekend.

Freezing temperatures as low as the upper teens are possible some
areas Tuesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

JH

Nearby

Freeze Warnings in Indiana, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.